Alert archive / Utah / Flash Flood Warnings in 2002

Flash Flood Warning 4, NWS Grand Junction, CO

July 16, 2002San Juan County, Utah

NWS Grand Junction, CO issued this flash flood warning at Jul 16, 2002, 2:36 PM MDT for San Juan County, Utah. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2002, 2:36 PM MDT (20:36 UTC)
Expired
Jul 16, 2002, 4:30 PM MDT
In force
114 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County San Juan County, UT

The radar

The Grand Junction radar (KGJX), 210 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2927 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 162036
FFWGJT
UTC037-162230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
232 PM MDT TUE JUL 16 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH

* UNTIL 430 PM MDT

* AT 220 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER CENTRAL SAN JUAN COUNTY...OR ABOUT 27 MILES WEST OF   
  BLANDING...OR 13 MILES NORTHEAST OF FRY CANYON. THE AREA OF HEAVY 
  RAIN WAS NEARLY STATIONARY.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL REMAIN OVER THE 
  DARK CANYON WILDERNESS AREA OF RURAL CENTRAL SAN JUAN COUNTY. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.  
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT 
IMMEDIATELY AND SEEK HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3779 11023 3759 10997 3791 10969 3798 11001
2 follow-up statements
549 
RWUS32 KGJT 162152
FFSGJT
UTC037-162230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
350 PM MDT TUE JUL 16 2002

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR  
CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH... 

THE THUNDERSTORM WHICH PRODUCED THE HEAVY RAIN IN THE DARK CANYON 
WILDERNESS AREA HAS WEAKENED. HOWEVER...EXCESSIVE RUNOFF WILL 
CONTINUE IN NARROW CANYONS AND SMALL CREEK BEDS IN THE AREA. 

IF FLASH FLOODING IS OBSERVED...MOVE TO HIGHER GROUND. NEVER TRY TO 
CROSS WATER OF UNKNOWN DEPTH...OR ROADWAYS COVERED WITH WATER.
146 
RWUS32 KGJT 162232
FFSGJT
UTC037-162245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 PM MDT TUE JUL 16 2002

...THE FLASH FLOOD WARNING FOR CENTRAL SAN JUAN COUNTY UTAH HAS 
EXPIRED... 

AT 430 PM MDT...THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION CO 
ALLOWED THE FLASH FLOOD WARNING FOR CENTRAL SAN JUAN COUNTY TO 
EXPIRE. THE THUNDERSTORM THAT PRODUCED THE HEAVY RAIN IN THE DARK 
CANYON WILDERNESS AREA WEAKENED AND THE POTENTIAL FOR HEAVY RUNOFF 
LESSENED CONSIDERABLY. PERIODS OF MODERATE RAIN CAUSING MINOR 
FLOODING ARE STILL POSSIBLE UNTIL ABOUT 530 PM MDT.

$$
CJC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:31 AM MDT, 12 hours 5 minutes earlier.

Area forecast discussion, Jul 16, 2:31 AM MDT, 12 hours 5 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
231 AM MDT TUE JUL 16 2002

LIGHT SHOWERS OR VIRGA CONTINUED OVER THE TAVAPUTS PLATEAU IN EASTERN
UTAH AT 200 AM MDT WHILE REMAINDER OF THE CWFA DRY AND CLEARING. WV
IMAGERY SHOWING A BIT MORE MID-LEVEL MOISTURE OVER THE CWFA THAN
THIS TIME YESTERDAY.

ELONGATED AREA OF HIGH PRESSURE ALOFT STRETCHING FROM THE NORTHERN
PLAINS TO THE DESERT SOUTHWEST WILL REMAIN OVER THE FORECAST AREA
TODAY THROUGH TOMORROW. CONSEQUENTLY...NOT PLANNING ON ANY MAJOR
CHANGES TO THE FORECAST. MODELS CONTINUE TO INDICATE NORTHWEST CO
ZONES STABLE...THOUGH WV IMAGERY INDICATES THAT THERE IS LIKELY
ENOUGH MOISTURE FOR ISOLATED STORMS THIS AFTERNOON AND EVENING OVER
THE HIGHER TERRAIN NORTH. PW LEVELS HIGHEST SOUTH SO EXPECT SCATTERED
STORMS AGAIN OVER THE SAN JUANS WITH SOMEWHAT LESS ACTIVITY IN THE
CENTRAL MOUNTAINS. LOWER ELEVATIONS HAVE ONLY A SLIGHT CHANCE OF
SEEING MEASURABLE PRECIPITATION TODAY...THIS EVENING AND TOMORROW...
EXCEPT FOR FOUR CORNERS AREA.

SHOWERS SOUTH SHOULD PRODUCE WETTING RAINS...THOUGH MODEL SOUNDINGS
CONTINUE TO INDICATE DRY STORMS IN THE CENTRAL MOUNTAINS AND PLATEAUS
OF WESTERN CO AND EASTERN UTAH. THEREFORE...WILL MENTION GUSTY WINDS
AND WILL LET DAY SHIFT CONSIDER WEATHER RED FLAG WARRANTED AGAIN
TODAY.

ETA 7H PROGS CONTINUE TO SHOW COOLING TREND AND ASSOCIATED MET
GUIDANCE HAS BEEN QUITE GOOD OVER THE PAST SEVERAL DAYS. THEREFORE...
WILL CONTINUE WITH ABOVE NORMAL TEMPERATURES...THOUGH TRENDING
TOWARD SLIGHTLY COOLER BY MIDWEEK. NL

THU-MON...THE UPPER-LEVEL HIGH CENTER SHIFTS TO ITS JULY-CLIMATOLOGY
POSITION OVER THE SE STATES...AND A NORTHERN-BRANCH TROF REMAINS
MILDLY ACTIVE ALONG THE WEST COAST. RESULTING SOUTH-SOUTHWEST
FLOW WILL KEEP THE SUBTROPICAL FETCH POURING INTO THE CENTRAL
ROCKIES. AS IS PRUDENT IN THE MONSOON...WILL BROADBRUSH. RAMEY

WESTERN COLORADO AND EASTERN UTAH EMERGENCY MANAGERS SHOULD MAINTAIN
A NORMAL LEVEL OF WEATHER AWARENESS TODAY.

BEGINNING FRIDAY JUNE 21, 2002, A HAZARDOUS WEATHER OUTLOOK WILL BE
ISSUED ON AN EVENT DRIVEN BASIS FOR COUNTIES IN WESTERN COLORADO AND
EXTREME EASTERN UTAH.  ON SUNDAY JULY 21, 2002, THE HAZARDOUS WEATHER
OUTLOOK WILL OFFICIALLY REPLACE THE MESSAGE TO EMERGENCY MANAGERS
INCLUDED IN THE EARLY MORNING AREA FORECAST DISCUSSION.  THE
HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED USING THE SPECIAL WEATHER
STATEMENT PRODUCT IDENTIFIER.

.GJT...NONE.

In the hours before

Special weather statement, Jul 16, 8:54 AM MDT, 5 hours 42 minutes before
COZ009-012-017-018-UTZ023-025-028-170400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
854 AM MDT TUE JUL 16 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR EASTERN UTAH AND WESTERN
COLORADO THROUGH 10 PM THIS EVENING...

MOISTURE TRAPPED UNDER A STRONG RIDGE OF HIGH PRESSURE WILL COMBINE
WITH DAYTIME HEATING TO PRODUCE WIDELY SCATTERED MOUNTAIN
THUNDERSTORMS OVER WEST CENTRAL AND SOUTHWEST COLORADO...AND EASTERN
UTAH THIS AFTERNOON AND EVENING.  LITTLE TO NO RAINFALL IS EXPECTED
WITH MOST OF THESE STORMS. DRY LIGHTNING AND STRONG GUSTY
THUNDERSTORM WINDS TO 50 MPH WILL INCREASE THE POTENTIAL FOR NEW
FIRE STARTS AND EXTREME FIRE BEHAVIOR.

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TAL

Nearby

Flash Flood Warnings in Utah, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.